Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 1:53 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 1:53 PM CDT (18:53 UTC)
- Expired
- May 14, 2018, 2:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WUUS53 KTOP 141853
SVRTOP
KSC031-111-141945-
/O.NEW.KTOP.SV.W.0062.180514T1853Z-180514T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
153 PM CDT MON MAY 14 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 245 PM CDT
* At 152 PM CDT, a severe thunderstorm was located 6 miles east of
Madison, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9596 3817 9612 3819 9613 3835 9575
3804 9553 3804 9596
TIME...MOT...LOC 1852Z 256DEG 20KT 3813 9601
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
318
WWUS53 KTOP 141932
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
232 PM CDT MON MAY 14 2018
KSC111-141942-
/O.CAN.KTOP.SV.W.0062.000000T0000Z-180514T1945Z/
Lyon-
232 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3826 9596 3826 9595 3827 9595 3827 9593
3835 9575 3804 9553 3804 9596
TIME...MOT...LOC 1932Z 256DEG 20KT 3818 9573
$$
KSC031-141945-
/O.CON.KTOP.SV.W.0062.000000T0000Z-180514T1945Z/
Coffey-
232 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN COFFEY COUNTY...
At 232 PM CDT, a severe thunderstorm was located over Burlington,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9596 3826 9595 3827 9595 3827 9593
3835 9575 3804 9553 3804 9596
TIME...MOT...LOC 1932Z 256DEG 20KT 3818 9573
HAIL...1.00IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:07 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 14, 12:07 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1207 PM CDT Mon May 14 2018 .UPDATE... Issued at 1207 PM CDT Mon May 14 2018 A complex severe weather threat exists for this afternoon and evening across portions of northeast and east central Kansas with hail and wind the main threat. An elevated line of convection rolled across portions of north central and northeastern Kansas this morning and gradually waned as the morning wore on. This line appears to have been tied to weak ribbon of H800 theta-e advection, but most 06/12Z guidance failed to resolve this convection. This early round of convection will likely reinforce and shunt southward the synoptic stationary front bifurcating NE Kansas from NE to SW. By midday, surface observations and radar data depicted the outflow boundary/front along a line from Brown to Morris counties and pushing to the SE. Shallow warm sector convection has begun festering over the SE portions of the CWA and this trend is expected to continue given the lack of CINH in the forecast RAP soundings. The focus for renewed, deeper convection will be along the frontal boundary over the next few hours with warm sector MLCAPE values of 2000-3000 J/kg. However, the lack of strong convergence and weak CINH, combined with only marginal deep shear and backed mid-level winds, will result in a complex initial storm mode with a mixture of discrete and multi-cell clusters possible at first, growing upscale into line segments. Low-level southerly inflow winds are progged to be weak with speeds of only 5 to 10 kts, but there is enough SRH in the lower profiles of the atmosphere to warrant a non-zero tornado risk, especially near the surface boundary. && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Mon May 14 2018 Unsettled pattern remains over the central plains states overnight as elongated surface front continues to bisect the forecast area under southwesterly flow aloft. Initial wave of convection has lifted into Nebraska at this hour, leaving behind outflow boundaries and mesoscale convective vortices. As a result, forecast is heavily impacted by small scale features that synoptic models dont resolve well, and CAMs give variations on how the day pans out. Am leaning toward NAM/HRRR solutions which may have some initial residual showers or an isolated storm, but the bulk of rain chances come later this afternoon as instability builds along the surface boundary and redevelops storms mid afternoon through the evening and overnight hours. Once again plenty of instability to work with, steep mid level lapse rates, and slightly better directional shear - making wind and large hail once again the primary hazards. Clouds and outflow also having an impact on high temperatures and have gone a little cooler across north central Kansas in the middle 70s with middle to upper 80s along the I70 corridor and southward. May also get some locally heavy rainfall with these storms, particularly across east central Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 320 AM CDT Mon May 14 2018 There may be a few lingering showers and thunderstorms Tuesday morning from the overnight convection, however most of it should be confined to southern Kansas. By Tuesday morning the frontal boundary is progged to be positioned over northern Oklahoma. Weak embedded waves within the westerly flow aloft may spark a few showers and thunderstorms in the afternoon and evening hours. However with the optimal low level convergence to our south, it is more likely for northeast Kansas to remain dry. On Wednesday, the latest NAM, GFS, and ECMWF solutions are coming in better agreement with an organized shortwave trough coming off the CO Rockies. Southerly flow lifting over the frontal boundary develops scattered showers and thunderstorms Wednesday afternoon and evening. At this time, best chances appear south of Interstate 70. Weak unidirectional shear profiles suggest multicellular storm modes and a low threat for severe weather. Both the GFS and ECMWF are coming into better agreement on a weak mid level ridge traversing over the central plains Thursday, providing a brief break in rain chances. For those areas needing rainfall, the next major system to impact the area Saturday and Sunday is looking more promising in terms of widespread precip. A strong cold front also passes through the CWA, cooling temps from the 80s, back towards normal values in the middle 70s on Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 605 AM CDT Mon May 14 2018 Forecast is primarily impacted by onset of convection and lower cigs/visby such storms could bring. Not high enough confidence in timing and placement for a tempo group just yet, but will keep a late afternoon wind shift with some sct lower clouds with it and vicinity thunder. Guidance coming out with some low cigs (AOB 003) and will need to watch for this as data comes in today. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Skow SHORT TERM...67 LONG TERM...Prieto AVIATION...67
Hazardous weather outlook, May 14, 3:52 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 352 AM CDT Mon May 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-150900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 AM CDT Mon May 14 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible late this afternoon and evening across much of the outlook area. While exact timing and location of thunderstorms initiating is somewhat uncertain, expect any thunderstorm that forms to be capable of damaging wind gusts, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 14, 1:48 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
148 PM CDT MON MAY 14 2018
KSZ054-058-141915-
Coffey-Lyon-
148 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR COFFEY AND SOUTHEASTERN LYON
COUNTIES UNTIL 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking multiple strong
thunderstorms near Madison, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9614 3818 9614 3837 9571
3806 9552 3804 9552 3804 9596
TIME...MOT...LOC 1847Z 251DEG 18KT 3812 9607
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:32 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 13, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| May 13, 10:41 PM CDT | Special Weather Statement | TOP | Republic | 64 min |
| May 13, 10:50 PM CDT | Special Weather Statement | TOP | Ottawa | 40 min |
| May 13, 11:13 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 47 min |
| May 13, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 49 min |
| May 14, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 33 min |
| May 14, 12:36 AM CDT | Special Weather Statement | TOP | Washington | 39 min |
| May 14, 1:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| May 14, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 14, 2:45 PM CDT | Special Weather Statement | TOP | Geary | 45 min |
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 41 min |
| May 14, 3:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 14, 3:17 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| May 14, 3:21 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 14, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 38 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 45 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| May 14, 3:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| May 14, 4:11 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 7 hr |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 51 min |
| May 14, 4:28 PM CDT | Special Weather Statement | TOP | Osage | 32 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 35 min |
| May 14, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| May 14, 5:02 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 14, 5:41 PM CDT | Special Weather Statement | TOP | Jackson | 49 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 42 min |
| May 14, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 39 min |
| May 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 30 min |
| May 14, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 40 min |
| May 14, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Osage | 36 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 20 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 32 min |
| May 14, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 42 min |
| May 14, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.